Research Article  |   December 2010
The Impact of Sudden Hearing Loss Secondary to Heroin Overdose on Fitting Outcomes
Author Notes
  • Contact author: Kathleen M. Cienkowski, University of Connecticut, 850 Bolton Road, U-1085, Storrs, CT 06269. E-mail: cienkowski@uconn.edu.
Hearing Disorders
Research Article   |   December 2010
The Impact of Sudden Hearing Loss Secondary to Heroin Overdose on Fitting Outcomes
American Journal of Audiology December 2010, Vol.19, 86-90. doi:10.1044/1059-0889(2010/09-0020)
History: Accepted 23 Sep 2010 , Received 02 Jul 2009 , Revised 09 Nov 2009
American Journal of Audiology December 2010, Vol.19, 86-90. doi:10.1044/1059-0889(2010/09-0020)
History: Accepted 23 Sep 2010 , Received 02 Jul 2009 , Revised 09 Nov 2009

Purpose: There are few cases in the literature that report the auditory effects of heroin overdose. Follow-up and rehabilitation in these cases are unreported. In the case reported here, a 29-year-old woman presented with sudden bilateral sensorineural hearing loss subsequent to reported heroin overdose. She was fitted with binaural amplification and monitored over 3 months.

Method: The Hearing Handicap Inventory for Adults—Screening version (HHIA–S), Expected Consequences of Hearing Aid Ownership (ECHO), and Satisfaction With Amplification in Daily Life (SADL) were administered after hearing aid fitting. These measures assessed the patient’s perceptions of handicap as well as her expectations of and satisfaction with amplification.

Results: The patient’s responses on the HHIA–S were higher than normative values at the time of the incident, indicating perceptions of greater handicap. Her perceptions of handicap decreased after having been fit with hearing aids. Responses on the SADL and ECHO were within normative values.

Conclusion: This case provides a framework for managing the rehabilitation of this population. Audiologists need to understand their role in the careful monitoring of hearing rehabilitation and how they may help in determining complaints that may be hearing- or device-related versus those associated with the psychological symptoms experienced during the withdrawal period.

Order a Subscription
Pay Per View
Entire American Journal of Audiology content & archive
24-hour access
This Article
24-hour access

Related Articles

Sudden Hearing Loss Following a Traumatic Head Injury: A Case Study
SIG 7 Perspectives on Aural Rehabilitation and Its Instrumentation May 2012, Vol.19, 15-24. doi:10.1044/arii19.1.15
From My Perspective: Merging Signals
The ASHA Leader March 2014, Vol.19, 6-8. doi:10.1044/leader.FMP.19032014.6
Accommodating Dual Sensory Loss in Everyday Practice
SIG 15 Perspectives on Gerontology January 2014, Vol.19, 4-16. doi:10.1044/gero19.1.04
Audiological Abnormalities in Patients With Turner Syndrome
American Journal of Audiology December 2013, Vol.22, 226-232. doi:10.1044/1059-0889(2013/11-0027)
Editor’s Column
SIG 7 Perspectives on Aural Rehabilitation and Its Instrumentation January 2013, Vol.20, 2. doi:10.1044/arii20.1.2